Korean J Med.  2011 Mar;80(3):348-351.

A Case of Acute Renal Failure Induced by Acetaminophen Intoxication

Affiliations
  • 1Department of Internal Medicine, Soonchunhyang University College of Medicine, Soonchunhyang University Cheonan Hospital, Cheonan, Korea. hwgil@schmc.ac.kr

Abstract

Acetaminophen is a widely used analgesic and antipyretic. Acetaminophen-induced kidney injury is poorly described. Hepatorenal syndrome, prerenal failure, and direct toxicity of acetaminophen metabolites could be involved in the development of acute renal failure with acetaminophen intoxication. We treated a 58-year-old female who was found stuporous and brought to the emergency room by ambulance. She had ingested acetaminophen 4~5 g per day for a chronic headache for over 10 years. At presentation, she had ingested about 8 g of acetaminophen. She presented in non-oliguric acute renal failure with hepatic injury. Hemoperfusion, hemodialysis, and N-acetylcysteine infusion were applied. The creatinine peaked on the sixth day. Subsequently, her renal function recovered. After 34 days, she was discharged in relatively good condition. In conclusion, supportive care and proper extracorporeal therapy can improve the survival in acute renal failure after acetaminophen intoxication.

Keyword

Acetaminophen; Acute renal failure

MeSH Terms

Acetaminophen
Acetylcysteine
Acute Kidney Injury
Ambulances
Creatinine
Emergencies
Female
Headache Disorders
Hemoperfusion
Hepatorenal Syndrome
Humans
Kidney
Middle Aged
Renal Dialysis
Stupor
Acetaminophen
Acetylcysteine
Creatinine
Full Text Links
  • KJM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error